Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Goodland, KS

July 1, 2006Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2006, 10:38 PM CDT for Cheyenne County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 10:38 PM CDT (03:38 UTC)
Expired
Jul 1, 2006, 11:18 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 020339
SVRGLD
KSC023-020430-
/O.NEW.KGLD.SV.W.0151.060702T0338Z-060702T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM CDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS...

* UNTIL 1130 PM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF ST. FRANCIS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AROUND 1050 PM CDT...
  WHEELER AROUND 1100 PM CDT...
  BIRD CITY AROUND 1115 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 1 AND 32.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 193 AND 224.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3996 10206 3957 10206 3969 10145 3999 10139

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 020401
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MDT SAT JUL 1 2006

KSC023-020430-
/O.CON.KGLD.SV.W.0151.000000T0000Z-060702T0430Z/
CHEYENNE KS-
1100 PM CDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CHEYENNE COUNTY...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST. FRANCIS...MOVING 
NORTHEAST AT 20 MPH. IN ADDITION TO THE STRONG WINDS...HAIL UP TO 
PENNY SIZE IS ALSO POSSIBLE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRD CITY BY 1110 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 1 AND 33.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 193 AND 224.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3996 10206 3957 10206 3969 10145 3999 10139

$$

JRM
000 
WWUS53 KGLD 020418
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM MDT SAT JUL 1 2006

KSC023-020428-
/O.CAN.KGLD.SV.W.0151.000000T0000Z-060702T0430Z/
CHEYENNE KS-
1118 PM CDT SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IS
CANCELLED...

THE STORMS HAVE WEAKENED BELOW SEVERE LEVELS.

HEAVY RAIN...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH THIS 
THUNDERSTORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3996 10206 3957 10206 3969 10145 3999 10139

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SAT JUL 1 2006

.DISCUSSION...AN ACTIVE PATTERN WILL BE IN PLACE ACROSS THE CENTRAL
HIGH PLAINS THROUGH EARLY NEXT WEEK AS A COLD FRONT MEANDERS ACROSS
THE AREA AND A SERIES OF SHORT WAVE TROUGHS KEEP THE RIDGE FLAT
BRINGING A CHANCE OF PRECIPITATION TO THE TRI-STATE AREA.

TONIGHT...A COLD FRONT WILL SAG SLOWLY SOUTH ACROSS THE AREA THIS
AFTERNOON BISECTING THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST BY
LATE AFTERNOON. THIS BOUNDARY WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT AFTER 21Z. A 40KT LLJ IS FORECAST TO DEVELOP AFTER 03Z
WHICH SHOULD ALLOW DEEP MOIST CONVECTION TO CONTINUE NORTH OF THE
SFC BOUNDARY THROUGH THE EVENING HOURS. INCREASED POPS ALONG/NORTH
OF BOUNDARY THROUGH THE EVENING HOURS AND KEPT A SLIGHT
CHANCE/CHANCE MENTION AFTER MIDNIGHT ACROSS THE NORTHEAST ZONES AS
ACTIVITY DIMINISHES/MOVES EASTWARD. DUE TO SLOW STORM MOTIONS AND AN
INCREASE IN PRECIPITABLE WATER VALUES NORTH OF THE BOUNDARY...SOME
LOCALLY HEAVY RAIN APPEARS POSSIBLE AND ADJUSTED QPF UP ACROSS THE
AREA TONIGHT.

THE DIFFUSE BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN KANSAS ON
SUNDAY WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING ALONG/NORTH OF
BOUNDARY IN LOW LEVEL UPSLOPE REGIME. ONCE AGAIN 40+ KT LLJ IS
FORECAST TO DEVELOP DURING THE EVENING HOURS FAVORING THE NORTHERN
HALF OF THE FORECAST AREA. HIGH SHOULD BE SLIGHTLY COOLER ACROSS THE
NORTHERN ZONES WITH READINGS AROUND 90...FURTHER SOUTH MID/UPPER 90S
ARE EXPECTED.

BY MONDAY...THE SFC BOUNDARY WILL SAG FURTHER SOUTH WITH
POST-FRONTAL EASTERLY UPSLOPE ACROSS THE CENTRAL HIGH PLAINS
BRINGING COOLER TEMPERATURES. THIS SHOULD KEEP SUFFICIENT MOISTURE
IN PLACE FOR ISOLATED/WIDELY SCATTERED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON. NO BIG CHANGES FROM PREVIOUS THINKING WITH
HIGHS AROUND 90 EXPECTED.

TUESDAY...LOW LEVEL EASTERLY UPSLOPE CONTINUES ACROSS THE TRI-STATE
AREA ON TUESDAY FAVORING THE WESTERN ZONES FOR DEEP MOIST
CONVECTION. HOWEVER...EXPANDED SLIGHT CHANCE MENTION FURTHER EAST
GIVEN WEAK ASCENT ALONG REMNANT BOUNDARY/MOIST EASTERLY UPSLOPE FLOW.
SEASONABLE TEMPERATURES ARE EXPECTED WITH HIGHS IN THE UPPER
80S/AROUND 90.

DAYS 4 THROUGH 7(WED-SAT)...LITTLE IN THE WAY OF CHANGES PLANNED
THROUGH THE PERIOD AS THE SUBTROPICAL RIDGE BUILDS EAST ACROSS THE
CENTRAL/SOUTHERN PLAINS ALLOWING A SLOW WARMING TREND AND LIMITED
CHANCES FOR DEEP MOIST CONVECTION. HIGHS AT THE BEGINNING OF THE
PERIOD WILL BE IN THE 80S AND SLOWLY CLIMB INTO THE UPPER 90S
TOWARD THE WEEKEND.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, Jul 1, 11:47 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SAT JUL 1 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1147 AM CDT SAT JUL 1 2006 /1047 AM MDT SAT JUL 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE TRI-STATE AREA. THUNDERSTORMS WILL
DEVELOP ALONG AND NORTH OF A COLD FRONT...WHICH BY MID AFTERNOON
WILL LIE NEAR A CHEYENNE WELLS TO GOODLAND TO MCCOOK LINE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT NEAR THE COLD FRONT. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE WITH A FEW OF THE SLOW MOVING STORMS.

THE THREAT OF SEVERE WEATHER WILL COME TO AN END BY MIDNIGHT.
HOWEVER...ISOLATED THUNDERSTORMS DURING THE OVERNIGHT HOURS MAY
CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH TUESDAY. SEVERE WEATHER
WILL BE POSSIBLE AGAIN ON SUNDAY ACROSS NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA. ONCE AGAIN THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. OTHERWISE THE MAIN THREAT WILL BE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS/JDK

In the hours before

Local storm report, Jul 1, 9:00 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             7 N WALLACE             39.01N 101.59W
07/01/2006  E1.00 INCH       WALLACE            KS   PUBLIC

&&

SBLAIR
Local storm report, Jul 1, 9:19 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             VONA                    39.30N 102.74W
07/01/2006  E0.75 INCH       KIT CARSON         CO   FIRE DEPT/RESCUE

&&

SBLAIR
Special weather statement, Jul 1, 10:03 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT SAT JUL 1 2006

COZ090-091-020330-
KIT CARSON COUNTY-YUMA COUNTY-
903 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 857 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM HALE TO BONNY RESERVOIR TO 6 MILES
NORTHEAST OF BURLINGTON...AND MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Local storm report, Jul 1, 10:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 E WESKAN              38.86N 101.90W
07/01/2006  E0.88 INCH       WALLACE            KS   PUBLIC

0850 PM     HAIL             3 E WESKAN              38.86N 101.90W
07/01/2006  E1.00 INCH       WALLACE            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

SBLAIR
Special weather statement, Jul 1, 10:22 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MDT SAT JUL 1 2006

COZ090-091-KSZ001-020345-
CHEYENNE-KIT CARSON COUNTY-YUMA COUNTY-
922 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...YUMA
COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST
KANSAS...

AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BONNY RESERVOIR TO
4 MILES EAST OF BURLINGTON...MOVING SOUTHEAST AT 5 MPH.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 434 AND
450.

PENNY SIZE HAIL...VERY HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Special weather statement, Jul 1, 10:26 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM MDT SAT JUL 1 2006

KSZ013-020400-
SHERMAN-
926 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS NEAR GOODLAND...AND MOVING NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS WILL PRODUCE STRONG WINDS UP TO 55 MPH WELL
AHEAD OF ANY RAINFALL. THESE WINDS COULD CREATE AREAS OF BLOWING
DUST WHICH WILL LEAD TO RAPIDLY CHANGING VISIBILITIES.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 3 AND 34.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:36 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace41 min
Jul 1, 9:45 PM CDTSevere Thunderstorm WarningGLDWallace25 min
Jul 1, 11:23 PM CDTDust Storm WarningGLDCheyenne, Rawlins, Sherman, Thomas78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.